Hong Kong Journal of Emergency Medicine

Volume 9 Number 3, July 2002
Abstract

Review on Flecainide poisoning

ITF Cheung and CY Man

Flecainide acetate is a Vaughn-Williams class IC antiarrhythmic. It is used mainly for treatment of supraventricular arrhythmias due to reentry and is highly effective in suppressing frequent premature ventricular depolarization and nonsustained ventricular tachycardia (VT). Although less than 1% of drug overdoses are fatal, severe intoxication with Vaughn-Williams class IC antiarrhythmics is associated with average mortality of 22.5% and the rate of mortality after flecainide overdose is approximately 10%. Severe flecainide overdose is frequently fatal because of the rapid onset of hypotension and ventricular arrhythmias. Its cardiotoxicity is mainly due to its sodium and potassium channels blocking effects. Commonly recommended therapies like haemolysis or haemoperfusion is not helpful because of its large volume of distribution. As a result, the treatment goals are to decrease the amount of blockade; correct aggravating conditions for arrhythmias, such as electrolytes disturbances or hypoxia; avoid drugs with sodium channels blocking effects. Recently, there are some successful data on using peripheral cardiopulmonary bypass technique in the treatment of severe flecainide intoxication. This may be a promising treatment option in this type of drug overdose. (Hong Kong j.emerg.med. 2002;9:150-153)

Keywords : Class IC antiarrhythmic, flecainide, overdose, poisoning



Back to Previous Page